Missouri, 2009Flood in Missouri, March 15 to 19, 2009
March 15 to 19, 2009 · NWS PAH · 1 event in 1 county or zone
Heavy rain on March 9-10th combined with snowmelt in the upper portion of the Mississippi River basin to send river levels rising further downstream.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain on March 9-10th combined with snowmelt in the upper portion of the Mississippi River basin to send river levels rising further downstream.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 15, 11:00 AM CST, 1 hour earlier.
Area forecast discussion, Mar 15, 11:00 AM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1200 PM CDT SUN MAR 15 2009
.UPDATE...
UPDATED PUBLIC FORECAST TO CATCH UP TO CLOUD AND TEMPERATURE TRENDS.
ALSO REMOVED ALL MENTION OF LIGHT RAIN OR DRIZZLE FOR THE REMAINDER
OF THE DAY. THE SLIGHT CHANCE OF SHOWERS TONIGHT WITH THE MID/UPPER
TROUGH FINALLY MOVING THROUGH STILL LOOKS GOOD...BUT IT MAY NEED TO
BE EXTENDED INTO MONDAY IN THE EAST.
&&
.DISCUSSION...
CURRENT WATER VAPOR IMAGERY AND UPPER AIR CHARTS SHOW THE NEXT
WEAK SYSTEM TO MOVE TOWARD OUR REGION. A CLOSED UPPER LEVEL LOW IS
POSITIONED OVER NORTH CENTRAL KANSAS EARLY THIS MORNING. WITH
SOUTHWEST FLOW ALOFT...WE HAVE PLENTY OF MOISTURE IN PLACE. WITH
TIME...THIS LOW SLOWLY MOVES NORTHEAST AND WEAKENS A BIT. ANOTHER
WEAK WAVE IS POSITIONED SOUTH OF THIS LOW...ACROSS OKLAHOMA AND
NORTHERN TEXAS. WITH THE APPROACH OF BOTH OF THESE SYSTEMS
TODAY...ALONG WITH THE DEEP MOISTURE IN PLACE...WILL WARRANT
AT LEAST A SMALL CHANCE OF DRIZZLE WHICH IS WHAT WE HAVE GOING.
WOULD NOT RULE OUT A FEW LIGHT SHOWERS AS WELL BUT WILL LEAVE IT
AS DRIZZLE FOR NOW SINCE MODELS ARE NOT TOO EXCITED ABOUT ANY
MEASURABLE PRECIP.
BY 12Z MONDAY...THE AFOREMENTIONED UPPER LOW WILL HAVE OPENED UP
AND WILL BE MOVING ACROSS SOUTHERN ILLINOIS...WHILE WHAT IS LEFT
OF THE SOUTHERN SYSTEM SLIDES ACROSS ARKANSAS. WHILE WE LOSE A LOT
OF OUR MID LEVEL MOISTURE...LOW LEVEL MOISTURE REMAINS (BELOW 850
MB). MODELS TRY TO GENERATE SOME MINOR QPF ACROSS PARTS OF CENTRAL
AND SOUTHERN ILLINOIS. AGAIN...WE COULD SEE SOME VERY LIGHT RAIN
OR DRIZZLE TONIGHT AS WELL.
ON MONDAY...THE UPPER LOW BEGINS TO MOVE OUT DURING THE MORNING
HOURS...TAKING MOST OF THE MOISTURE WITH IT. THE SOUTHERN TROUGH
WILL BE TO OUR SOUTH AND CONTINUE TO MOVE EAST AS WELL AND HAVE NO
BEARING ON OUR WEATHER. HEIGHTS BEGIN TO RISE SUBSTANTIALLY DURING
THE DAY...AS THE FLOW SHIFTS TO THE NORTHWEST. AN UPPER LEVEL HIGH
BUILDS INTO THE AREA FOR TUESDAY.
THE UPPER FLOW TURNS ZONAL ON TUESDAY NIGHT AND INTO WEDNESDAY AS
A FRONTAL BOUNDARY SETS UP TO OUR NORTH. MODELS BRING THE FRONT
INTO THE AREA MAINLY WEDNESDAY NIGHT...BUT WE COULD SEE SOME
ACTIVITY SNEAK INTO OUR NORTHWESTERN COUNTIES LATE IN THE
DAY ON WEDNESDAY...BUT THE BULK OF THE PRECIP SHOULD MOVE THROUGH
AFTER 00Z THURSDAY. K INDICES/SHOWALTER VALUES SUPPORT AT LEAST A
CHANCE FOR THUNDER...SO WILL LEAVE THE CHANCE IN.
THE GFS BUILDS HIGH PRESSURE INTO THE REGION FOR THURSDAY AND
FRIDAY. THE ECMWF DOES INDICATE A POSSIBILITY OF PRECIP LINGERING
INTO EARLY THURSDAY. SINCE WE ALREADY HAVE SOME LINGERING PRECIP
IN THE GRIDS RIGHT NOW...WILL NOT ALTER THIS SINCE THE PASSAGE OF
THIS FRONT IS STILL A FEW DAYS OUT...AND WILL NO DOUBT BE WISHY
WASHY WITH EXACT TIMING. BUT SOUTHERN AND SOUTHEASTERN SECTIONS
WOULD HAVE THE BEST CHANCES TO SEE ANY LINGERING PRECIP.
OTHER ITEM TO TALK ABOUT WILL BE THE BIG REBOUND IN TEMPS THIS
WEEK. AHEAD OF THAT NEXT FRONT WE SHOULD SEE 850 MB TEMPS JUMP TO
8 TO 11 DEG C BY TUESDAY AND WEDNESDAY. WITH A GOOD AMOUNT OF
SUNSHINE ON BOTH DAYS...WE SHOULD SEE HIGHS INTO THE LOWER 70S.
&&
.AVIATION...
VFR CIGS AT KCGI WILL NOT LAST MUCH LONGER AND CONDITIONS SHOULD
LOWER TO MVFR CIGS THROUGH THE PERIOD. FURTHER EAST...KPAH...KEVV
AND KOWB CURRENTLY HAVE IFR CIGS AND THIS WILL LAST THROUGH MOST
OF THE MORNING BEFORE IMPROVING TO MVFR. PATCHY DRIZZLE AND
PERHAPS A FEW SPRINKLES ARE POSSIBLE THROUGH THE DAY WHICH MAY
BRIEFLY AT TIMES LOWER VSBYS. TONIGHT...CONDITIONS SHOULD FALL
BACK TO LOWER MVFR/IFR WITH PATCHY FOG.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Mar 15, 3:49 AM CST, 8 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
449 AM CDT SUN MAR 15 2009
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-161000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
449 AM CDT SUN MAR 15 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A CHANCE OF THUNDERSTORMS IS FORECAST WITH A COLD FRONT LATE
WEDNESDAY AFTERNOON THROUGH WEDNESDAY NIGHT. SEVERE THUNDERSTORMS ARE
NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
Flood, Cape Girardeau
- When
- March 15, 12:00 PM CST to March 19, 12:00 PM CST
- Where
- Cape Girardeau County, 1.15 mi SSE of Cape Girardeau to 0.68 mi SSE of Cape Girardeau
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 37.284, -89.525
The Mississippi river rose above flood stage (32.00 feet) at the Cape Girardeau gage on March 15th, crested at 33.26 feet at 5 A.M. on March 17th, then fell below flood stage on March 19th. Minor flooding occurred as the river backed into several creeks.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Texas, March 15, 20091 death · 1 event
- Tornadoes in Georgia, March 15, 2009$127,000 · EF0 · 2 events
- Debris Flow in Alabama, March 15, 2009$100,000 · 1 event
- Heavy Snow and High Wind in Washington, March 15, 2009$30,000 · 62 kt wind · 5 events
- Dust Storm in Washington, March 15, 2009$30,000 · 1 event
- Winter Storm in Montana, March 15 to 17, 20099 events
- High Wind in Oregon, March 15, 200974 kt wind · 4 events
- Winter Storm and Heavy Snow in Montana, March 15 to 16, 20093 events
- Heavy Snow in California, March 15 to 16, 20093 events
- High Wind in Oregon, March 15, 200955 kt wind · 2 events
- Heavy Snow in Oregon, March 15 to 16, 20091 event
- Winter Storm in Montana, March 15 to 17, 20091 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 156336.